FDA Warns of Possible Amputation Risk Associated with Diabetes Drug
May 25, 2016
On Wednesday, May 18th, FDA issued a Drug Safety Communication alerting the public of potential risks associated with canagliflozin (Invokana, Invokamet), which is used for the treatment of type 2 diabetes. According to the Agency’s warning, the interim safety results from an ongoing clinical trial “found an increase in leg and foot amputations, mostly affecting the toes, in patients treated with the diabetes medicine.” FDA stated that it has yet to determine whether the drug increases the risk of leg and foot amputations, and noted that it is in the process of investigating the issue. When the investigation is complete, FDA says it will provide the public with another update.
In the meantime, FDA says that patients should not stop or change their diabetes medicines without consulting their physician. Furthermore, “patients taking canagliflozin should notify their health care professionals right away if they notice any new pain or tenderness, sores or ulcers, or infections in their legs or feet.”
Additionally, the Agency is directing health care professionals to “follow the recommendations in the canagliflozin drug labels.” Physicians are advised to “monitor patients for the signs and symptoms described above and advise patients to seek medical advice if they experience them.”
FDA Announces Two Initiatives to Support Generic Drug Competition
On Monday, June 18th, FDA introduced two initiatives intended to increase access to generic drugs and promote generic competition. The Agency requested $37.6 million in fiscal year 2019 to fund these...